Thromboembolism peaking 3 months after starting testosterone therapy: testosterone–thrombophilia interactions

    loading  Checking for direct PDF access through Ovid

Abstract

We assessed time of thrombotic events (venous thromboembolism (VTE)) after starting testosterone therapy (TT) in 21 men who sustained 23 VTE. The density of thrombotic events was greatest at 3 months after starting TT, with a rapid decline in events by 10 months. The 21 cases with VTE on TT differed from 110 patient controls with unprovoked VTE, not taking TT (VTE-no TT) for Factor V Leiden heterozygosity (FVL) (33 per cent vs 13 per cent, P=0.037), for high lipoprotein (a) (Lp(a)) (55 per cent vs 17 per cent, P=0.012), and for the lupus anticoagulant (33 per cent vs 4 per cent, P=0.003). These differences between cases and VTE-no TT controls were independent of age and gender. TT can interact with underlying thrombophilia–hypofibrinolysis promoting VTE. We suggest that TT should not be started in subjects with known thrombophilia. Coagulation screening, particularly for the FVL , Lp(a), and the lupus anticoagulant should be considered before starting TT, to identify men at high VTE risk who have an adverse risk/benefit ratio for TT.

Related Topics

    loading  Loading Related Articles